The Vestibular Migraine Community
Please read our welcome post!

Is facial numbness a side effect of Amitriptyline?


I don’t see it in the list of side effects but I have noticed it on the left side of my face since I started amitriptyline two days ago. I do have ongoing issues with ear pressure/pain (especially when I start a new medication) so it could be related to that. I just wanted to ask if anyone else had experienced or heard of this. Many thanks.


Amitriptyline user here, many odd symptoms, but not that one … I hope it gets better soon, sorry to hear you are uncomfortable.


Thanks for replying. I don’t think I am going to be able to continue with it anyway. I have had horrible ear pain as well as numbness. My ears hurt so much tonight I was actually crying with the pain. This always seems to happen to me when I try something new it is so frustrating. The first night I took it I had quite a loud continuous high pitched noise in both ears which kept me awake. Last night it wasn’t so bad. Tonight I don’t think I can bear to take it at all. I must have the most sensitive ears in the world!! Sorry, I think I needed to vent! :slight_smile: I am going to the GP tomorrow. I am expecting to hear the word ANXIETY.


Be careful of blaming the medicine and not the condition. I had tinnitus, ear pressure/pain and vertigo attacks before I started on amitriptyline. I don’t believe amitriptyline is ototoxic, so I doubt its causing those. The main common side effects of the drug are constipation, dry mouth and drowsiness. The last one is actually a plus as it helps you sleep even with your ears screaming at you, lol.


But my ears didn’t scream at me until I took the Amitriptyline! I know the ones you mentioned are the most commons SE’s, but there are others.I just think I am prone to the ear ones (in nearly ALL medications it seems). Since my experience with Topiramate my ears haven’t been properly right and I think they are really sensitive. The trouble is that because my ears look ok drs don’t seem to believe me:-/


By all means stop the Amitriptyline and see if the tinnitus ceases, but I’m not so sure. Let us know how you get on.


Yes I will. I had decided to stop it but since talking to you I seem to have taken it again (just to see, lol). Not sure if it was a smart move or not. I guess I will find out. I don’t want to give up too soon if there is going to be some benefit, but I don’t like pain, and I don’t want to risk damaging my ears any more than they may already be.

You are completely right about the drowsiness, I struggled to wake up the last 2 days.


What dose are you taking? I ask because I am taking nortriptyline and when I increased the dose from 10mg to 20mg I had the loudest most horrendous pulsatile tinnitus I have ever had in my life. I went back to 10mg which helps me greatly and the tinnitus subsided. Nortriptyline is similar to amytripyline.


I was taking 5mg! Today for the first time I saw some benefit with regards to not waking up feeling dizzy but I had the ear pain, facial numbness, and was also a bit shaky.

My GP has now reduced my dose to 1mg (really) to see how it goes. He also said that otherwise we could try Nortriptyline. Is there any difference between the two?


Gosh those are very low doses. I did find that breaking pills in half can release the drug too early in the mouth and cause numbness on the tongue. Try taking a whole 10mg without cutting it. I found 20mg optimal. Nortriptyline is the slightly more modern version of amitriptyline. I dug this up:


Thanks, I had a quick look, I will have a proper look at that page this morning. Yes I know the doses are low. I seem to be very sensitive to these sorts of meds though (yet I can take 500/30mg of paracetamol and codeine with no problem!!). I looked at going down to 1mg (or ml) of amitriptyline as being a way to see if my body would accept the medication better if it was introduced slowly.

That is an interesting point about the drug being released too early in a split pill but I wouldn’t dare take 10mg after yesterday. When I had my GP appointment as well as being shaky my heart rate was fast.

It was a bit embarrassing going into 3 chemists (because nowhere had it in stock and it had to be ordered) with a prescription for Amitriptyline Oral with 1ml to be taken at night written on it!


hi sarah I got facial numbness and like a pins and needles feeling in my face? are you very anxious? x


1mg. That’s TINY. Remember that when this drug was taken for depression it was taken at 150mg every night. And it’s considered safe at that dose.


Hi mellybob. Thanks for responding, did this numbness that you had persist or eventually go? And did it affect your ears at all?

I am not usually an anxious person but I have found this whole process of keep trying medications and then having to stop because of ear problems very stressful, so at this moment, probably! :slight_smile: I had a quite a meltdown at the drs yesterday.

I do know that 1ml of Amitriptyline is not going to fix my dizziness, but I am now very cautious about what to do. I will not get another neurology appointment for about 4 months.My GP is just trying to help, but the problem is me, not him or the neurologist. They are willing to prescribe these things, i just have trouble when I take them.

I now have packs of Propranolol, Topiramate, Venlafaxine, a 2 month course of Zonesamide and Amitriptyline in my bedroom hardly touched!

I have read about this ‘start low. go slow’ approach to medication in people who have been sensitive in the past. And I was wondering about trying that. However after 1ml of Amitriptyline I am feeling dizzy again so this isn’t good. I have to get back to work next week.


I didn’t say it wasn’t safe for people in general, I said that I, personally wasn’t getting on too well and I was looking at a different approach. I am glad it has helped you, but we are not all the same.


the reason I asked was because my facial numbness was a symptom of my anxiety and it was awful infact a lot of my symptoms were anxiety based which diminished once I accepted this crap (I still havnt really but hey ho im trying haha) im on nortriptyline and the side effects arnt as harsh as amitriptyline maybe you could give that ago? im on 40mg nortriptyline and 100mg of propranolol both of which got me very well last time infact I was doing everything I shouldn’t be doing that’s how well I got but its come back and bit me straight on the ass again :slight_smile: stay positive sarah as hard as it may seem,what do you do for work?


I know anxiety can cause physical symptoms and I accept that it could cause a fast heart rate, but the facial numbness did start with the amitriptyline and it seems to have affected my left ear???!

The first medication I took was Propranolol at 40mg a day, I struggled a bit with the SE’s (confusion, memory problems, fatigue, being ‘slow’) to begin with, but with hindsight I was probably was better off on that.

I am a healthcare assistant.

Thanks for taking the time to reply.


my only suggestion then sarah is do what your doing go slow and slowly increase the dose it may be a slight side effect but they do wear off I promise!


Thank you. It helps a lot to be able to talk to someone who knows about this stuff.

What I find hard now is knowing when a side effect is just something to be ignored/overcome or whether it is a warning sign to stop.

Perhaps I am now being overcautious because of my bad experience with Topiramate but I should have stopped that way before I did.


topiramate is a tough drug to handle as ive heard from this forum ive never tried it,my first trial worked so I was lucky I suppose! how long have you had MAV? how old are you sarah if you don’t mind me asking? the reason I ask is I was thinking along the lines of hormones etc! x